The Centers for Disease Control and Prevention’s (CDC) Advisory Committee on Immunization Practices (ACIP) said Wednesday there is a “likely association” of “mild” heart inflammation in adolescents and young adults after vaccination with an mRNA COVID vaccine and a warning statement is warranted.
According to a report by the COVID-19 Vaccine Safety Technical (VaST) Work Group, the risk of myocarditis or pericarditis following vaccination with the mRNA-based shots in adolescents and young adults is notably higher after the second dose and in males.
“Clinical presentation of myocarditis cases following vaccination has been distinct, occurring most often within one week after dose two, with chest pain as the most common presentation,” said Dr. Grace Lee, co-chair of VaST.
There have been more than 1,200 cases of myocarditis or pericarditis in 16- to-24-year-olds who received an mRNA COVID vaccine, according to a series of slide presentations published Wednesday at the ACIP meeting.
Myocarditis is inflammation of the heart muscle that can lead to cardiac arrhythmia and death. According to researchers at the National Organization for Rare Disorders, myocarditis can result from infections, but “more commonly the myocarditis is a result of the body’s immune reaction to the initial heart damage.” Read more…